Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 80, NWS Las Vegas, NV

July 20, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 20, 2018, 3:00 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2018, 3:00 PM MST (22:00 UTC)
Expired
Jul 20, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 125 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WGUS55 KVEF 202200
FFWVEF
AZC015-210100-
/O.NEW.KVEF.FF.W.0080.180720T2200Z-180721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
300 PM MST FRI JUL 20 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 600 PM MST.

* At 259 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Dw Ranch Road, Wild Cow Campground, Blake Ranch Road and Hualapai
  Mountain Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3517 11363 3492 11364 3499 11390 3521 11387

$$

KG
2 follow-up statements
631 
WGUS75 KVEF 202328
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
428 PM MST FRI JUL 20 2018

AZC015-210100-
/O.CON.KVEF.FF.W.0080.000000T0000Z-180721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
428 PM MST FRI JUL 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 427 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area.  Flash
flooding is expected to begin shortly.

Some locations that will experience flooding include...
 Dw Ranch Road, Wild Cow Campground, Blake Ranch Road and Hualapai 
Mountain Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3517 11363 3492 11364 3499 11390 3521 11387

$$

KG
921 
WGUS75 KVEF 210051
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
551 PM MST FRI JUL 20 2018

AZC015-210101-
/O.EXP.KVEF.FF.W.0080.000000T0000Z-180721T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
551 PM MST FRI JUL 20 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
600 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3517 11363 3492 11364 3499 11390 3521 11387

$$

Outler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:53 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 20, 2:53 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
253 PM PDT Fri Jul 20 2018

.SYNOPSIS...Moist and unstable air will remain over the region
through the end of the week providing fuel for afternoon and evening
thunderstorms...especially over the mountains. Next week, a heatwave
develops with very hot temperatures expected Tuesday through
Thursday along with lowering thunderstorm chances.
&&

.SHORT TERM...Tonight through Sunday.

A moist and unstable airmass remains in place over the area today.
Diffluent flow over the Sierra and Inyo County mountains has
initiated thunderstorms fairly early and should allow scattered
convection to continue over the same areas throughout the
afternoon/early evening; localized flash flooding will be the
concern for the Sierra. Elsewhere, convection has been increasing
over the higher terrain. Highest CAPE (1000-1500 J/kg) will be
focused across southern Inyo, San Bernardino, Clark, and Mohave
Counties; strongest storms will be favored in these areas. Large
DCAPE values will overlap areas of high instability. Thus,
thunderstorms that develop will pose a microburst threat (very
strong, sudden winds) along with an isolated flooding. Generally,
storm motion will be southerly around 5-10 MPH. Thunderstorm
activity should diminish after sunset.

On Saturday the attention shifts to a disturbance/MCV riding along
the western periphery of an eastward moving ridge. Model guidance
has been fairly consistent with this feature for the last couple of
runs and brings it into the forecast area by Saturday morning. With
this impulse progged to advance northward and combine with diurnally
driven convection, PoPs and sky were increased across eastern
SanBern, southern Mohave, Clark, and Lincoln Counties. Temperatures
were lowered slightly to account for added cloud cover on Saturday.

By Sunday, the disturbance (what's left of it) should track
northeastward into Utah around the ridge. Moderate moisture will
remain in place and allow for diurnally driven convection over the
higher terrain. Temperatures will be warmer Sunday compared to
Saturday as cloud cover will be less and ridging begins to
retrograde back over the southwest. Generally, temperatures will be
near normal through the weekend.

.LONG TERM...Monday through Thursday

Strong high center progged to shift westward next week with
temperatures expected to peak Tuesday-Thursday. Late collaboration
with offices that cover the deserts of southern CA it was agreed
upon to issue an Excessive Heat Warning early to help agencies get
an early start on preparations. Confidence moderate to high for
this event that far out so my southern Nevada and northwest
Arizona zones were upgraded to a warning as well. For the Spring
Mtns and Sheep Range, a heat advisory was issued.
&&

.AVIATION...For McCarran...Thunderstorms moving to the north
around 10 mph over the mountains south of Las Vegas will likely move
near or over the terminal during the late afternoon...producing
gusty and erratic winds for the terminal area. Influences from
thunderstorms will diminish with sunset this evening and more
tranquil conditions are expected overnight through early Saturday
morning. Showers or thunderstorms will be possible near the Las
Vegas Valley again by Saturday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms over the mountains around the region will
move to the north around 10-15 knots and expand in coverage through
late afternoon into early evening. Storms should largely dissipate
around sunset and fairly tranquil conditions will remain overnight
with remnant cloud bases above 12 kft MSL. Isolated to scattered
thunderstorms can be expected by Saturday afternoon around the
region.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Boothe
LONG TERM....Pierce
AVIATION.....Adair

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 20, 1:22 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
122 PM PDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     4 ENE ENTERPRISE        36.05N 115.19W
07/19/2018                   CLARK              NV   NWS EMPLOYEE

            LARGE TREE DOWNED ON W ROBINDALE RD FROM
            THUNDERSTORM RELATED WIND.

0700 PM     FLASH FLOOD      7 SW EAGLE VALLEY RESER 37.96N 114.29W
07/19/2018                   LINCOLN            NV   PUBLIC

            COUNTY ROAD 322 FLOODED OVER SECTIONS OF AN
            8 MILE STRETCH.

0923 AM     TSTM WND DMG     1 NW SAM BOYD STADIUM   36.09N 115.03W
07/19/2018                   CLARK              NV   PUBLIC

            FACEBOOK POST REPORTED LARGE TREES DOWN
            INCLUDING MANY LARGE BRANCHES.

&&
Local storm report, Jul 20, 2:53 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     1 SW SAM BOYD STADIUM   36.08N 115.03W
07/19/2018                   CLARK              NV   PUBLIC

            TWITTER POST REPORTED DOWNED POWER LINES ON
            BOULDER HWY BETWEEN E RUSSELL RD AND SUNSET
            RD.

1034 PM     FLASH FLOOD      3 NE LAS VEGAS BAY      36.15N 114.83W
07/19/2018                   CLARK              NV   PARK/FOREST SRVC

            LAKE MEAD NPS REPORTED THAT NORTHSHORE ROAD
            WAS CLOSED DUE TO FLOODING.

1024 PM     TSTM WND DMG     3 S NORTH LAS VEGAS AIR 36.17N 115.21W
07/19/2018                   CLARK              NV   PUBLIC

            POST ON TWITTER SHOWS A LARGE DEAD TREE
            UPROOTED IN A NEIGHBORHOOD NEAR ALTA DRIVE
            AND SOUTH DECATUR BLVD.

0927 PM     TSTM WND GST     3 SE THE STRIP          36.08N 115.14W
07/19/2018  M58 MPH          CLARK              NV   ASOS

            MCCARRAN ASOS RECORDED 58 MPH WIND GUSTS.

0920 PM     TSTM WND DMG     4 ENE ENTERPRISE        36.05N 115.19W
07/19/2018                   CLARK              NV   NWS EMPLOYEE

            LARGE TREE DOWNED ON W ROBINDALE RD FROM
            THUNDERSTORM RELATED WIND.

0913 PM     TSTM WND GST     7 SSE EAGLE VALLEY RESE 37.92N 114.17W
07/19/2018  M72 MPH          LINCOLN            NV   MESONET

            IMMIGRATION WASH RAWS REPORTED WIND GUSTS OF
            72MPH. TIME ESTIMATED FROM RADAR.

0904 PM     TSTM WND DMG     4 NNE NELLIS AFB        36.28N 115.01W
07/19/2018                   CLARK              NV   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 2 TENTED TRACTOR
            TRAILERS PUSHED ACROSS THE PARKING LOT.
            DEBRIS AND TRASH CANS WERE TOSSED FROM THE
            WIND.

0858 PM     TSTM WND GST     2 ENE NELLIS AFB        36.25N 115.00W
07/19/2018  E53 MPH          CLARK              NV   ASOS

            NELLIS AIRFORCE BASE ASOS RECORDED A WIND
            GUST OF 53 MPH.

0858 PM     TSTM WND GST     1 N NELLIS AFB          36.25N 115.03W
07/19/2018  M63 MPH          CLARK              NV   MESONET

            CCRFCD NLNN2 NELLIS AFB NORTH RECORDED 41MPH
            SUSTAINED WINDS AND 63MPH GUSTS.

0848 PM     HIGH SUST WINDS  1 NE APEX               36.34N 114.92W
07/19/2018  M51 MPH          CLARK              NV   MESONET

            CCRFCD APXN2 APEX AT I15 RECORDED 51 MPH
            SUSTAINED WINDS.

0746 PM     FLASH FLOOD      2 NNW PANACA            37.82N 114.41W
07/19/2018                   LINCOLN            NV   EMERGENCY MNGR

            LINCOLN COUNTY DISPATCH REPORTED SIGNIFICANT
            FLOODING AT CATHEDRAL GORGE STATE PARK.
            GUARDRAIL WAS TAKEN OUT BY FLOOD WATER.
            CAMPGROUND IS COMPLETELY INUNDATED WITH
            WATER.

0725 PM     TSTM WND GST     27 SSE LITTLEFIELD      36.51N 113.82W
07/19/2018  M62 MPH          MOHAVE             AZ   MESONET

            OLAF KNOLLS RAWS RECORDED 62MPH WIND GUSTS.
            TIME ESTIMATED FROM RADAR.

0722 PM     DUST STORM       7 ENE DOLAN SPRINGS     35.64N 114.17W
07/19/2018                   MOHAVE             AZ   TRAINED SPOTTER

            DUST STORM SEEN BY A TRAINED SPOTTER AT HOME
            WITH VISIBILITY UNDER AN EIGHTH OF A MILE.

0722 PM     DUST STORM       DOLAN SPRINGS           35.59N 114.27W
07/19/2018                   MOHAVE             AZ   EMERGENCY MNGR

            MOHAVE COUNTY DISPATCH REPORTED A DUST STORM
            IN DOLAN SPRINGS.

0716 PM     TSTM WND GST     12 SW ELGIN             37.25N 114.71W
07/19/2018  M67 MPH          LINCOLN            NV   MESONET

            KANE SPRINGS RAWS RECORDED A WIND GUST OF 67
            MPH. TIME IS ESTIMATED BY RADAR.

0700 PM     FLASH FLOOD      7 SW EAGLE VALLEY RESER 37.96N 114.29W
07/19/2018                   LINCOLN            NV   PUBLIC

            COUNTY ROAD 322 FLOODED OVER SECTIONS OF AN
            8 MILE STRETCH.

0636 PM     FLASH FLOOD      5 NNW PANACA            37.86N 114.42W
07/19/2018                   LINCOLN            NV   EMERGENCY MNGR

            LINCOLN COUNTY EMERGENCY MANAGER REPORTED
            FLASH FLOODING IN THE PIOCHE AND PANACA
            AREAS. US93 WAS BEGINNING TO WASH OUT NEAR
            MILE MARKER 113.

0630 PM     DUST STORM       18 NW VALENTINE         35.56N 113.91W
07/19/2018                   MOHAVE             AZ   PUBLIC

            DUST STORM SEEN ON HUALAPAI VALLEY
            OBSERVATORY WEBCAMS BEGINNING AT 630PM AND
            LASTING UNTIL AROUND 800PM.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:21 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 5:42 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 19, 6:39 PM MSTDust Storm WarningVEFMohave66 min
Jul 19, 7:47 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 19, 7:55 PM MSTSevere Thunderstorm WarningVEFMohave80 min
Jul 19, 10:12 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 20, 3:05 AM MSTExcessive Heat WarningVEFMohave9 days
Jul 20, 1:42 PM MSTAreal Flood AdvisoryVEFMohave3 hr
Jul 20, 4:45 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.